Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 251, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2022, 1:28 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2022, 1:28 PM EDT (17:28 UTC)
- Expired
- Aug 6, 2022, 2:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:20 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 6, 12:20 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1220 PM EDT Sat Aug 6 2022 .SYNOPSIS... High pressure over the southeast and a series of weak disturbances will keep our area in a stormy pattern into early next week. Temperatures will remain a little below normal for the mountains due to cloud cover and rain, with the Piedmont closer to average. Humidity will remain high. && .NEAR TERM /THROUGH TONIGHT/... As of 1115 AM EDT Saturday... Scattered to numerous showers and thunderstorms expected this afternoon and evening...a repeat of Friday. The primary threats are heavy rain and lightning with potential for localized excessive rainfall and storm damage from lightning. The morning regional soundings are goosed with juice...PWATs around 1.75. This will make for rain efficient showers/storms this afternoon. Wind flow aloft is also weak...with observed values of 250 degrees at 10 kts at RNK, and 240 at 5kts at GSO. Looking at the morning Water Vapor satellite imagery and there is a distinct shortwave trough (swirl of vorticity aloft - spin in the atmosphere) evident over eastern KY. This feature is supporting an area of persistent lift with numerous showers/storms ongoing from KY into far western VA. Most guidance keep this vort center parked to our west maintaining an area loosely organized thunderstorm activity to our west but also subjecting our area to any outflow and downstream propagation of activity into our western mountains this afternoon. In addition, broad low level southerly flow around High Pressure over the western Atlantic will provide for a steady stream of tropical moisture into the Appalachians, with wind convergence along the Blue Ridge and lee trough over the piedmont resulting in shower/storm initiation there too. All things considered, given the plethora of lifting mechanisms, trough to our west, convergence over the mountains, and convergence over the piedmont, will run with a high likelihood for showers/storms across the forecast area this afternoon. Similar to Friday, the primary hazards are heavy rain and lightning with potential for localized excessive rainfall/flooding and storm damage from lightning. Abundance of moisture will also lead to an abundance of cloud cover which will mute temperatures. This will have little effect on the apparent temperature with the index ranging from the mid 80s mountains to mid 90s piedmont, sustained by dewpoints in the lower 70s...humid/muggy conditions areawide. Given a sustainable atmospheric river of air, would expect showers and storms to linger well after sunset. A corridor of higher moisture (PWATs near 2") likely to persist, which will fuel activity well into the evening. In summary, for the near term, story remains the same, with the likelihood of localized/isolated flash flooding very high, the possibility of hail quite low, and an outside chance of damaging winds with the storms. It is more likely weak trees will succumb to water loading than actually getting blown down. We will likely see another electrical show with this Florida-like air mass in place; lightning flash rates have been correlated with convective precipitation rates. Temperatures will be in the upper 70s to mid 80s for the mountains, and in the upper 80s for the Piedmont. Tonight stratus will be a problem again, and perhaps fog, especially if clouds finally scatter out some. Lows will be in the mid 60s to low 70s. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 300 AM EDT Saturday... A very typical summertime pattern will continue into next week with weak steering flow and a persistent Bermuda High in the Atlantic, which in turn will continue the chance for diurnally driven convection. Weak vort-maxes will continue to meander through the southeastern states within a broad zonal flow across the CONUS. These weak pieces of energy will increase coverage of rain and storms through Tuesday, especially in the mountains. Low shear and high CAPE will limit any organized convection, however heavy rainfall with be the biggest threat owing to a moisture-laden antecedent airmass. Localized flooding potential will continue, especially in the event of training/backbuilding storms. Temperatures will remain near to just above normal into early next week, along with very mild overnight lows and humid conditions. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1215 PM EDT Saturday... Numerical models and ensembles look to finally break this stormy/humid pattern down by the end of the week as a stronger trough pushes across the mid-Atlantic. Active weather Wed-Thu should become drier and less humid Friday and Saturday as the front sinks south to the Gulf Coast. Surface high builds across the Great Lakes into the northern Mid-Atlantic by Saturday. Storms could be robust Wednesday as flow aloft increases ahead of the front, and still modest to high precip water. This should be less of an issue Thursday as we move to the more stable side of the front, but showers will scattered around. We will actually have dewpoints in the 50s to lower 60s again, with lows Saturday morning into the 50s in the mountains and lower 60s east. Forecast confidence is average to slightly above average this period. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 325 AM EDT Saturday... Scattered TSRA/RA still across northern NC and parts of southwest VA, mainly affecting BLF and DAN and occasionally BCB, ROA, and LYH. This activity is waning, but it will take another couple of hours at least. Stratus and patchy fog have developed in this soupy atmosphere, but should improve by 13-14Z. Mid and high clouds will remain this morning, with another round of +TSRA developing around 16-18Z. BLF, LWB, BCB, and ROA should see the most activity, but storms will drift east after forming over the higher terrain, similar to yesterday. Wind flow is weak, so expect slow moving storm cells. Some lingering TSRA/SHRA is expected again late tonight into early Sunday morning before dissipating. Stratus and fog will be a concern once again areawide. .Extended Aviation Discussion... Scattered TSRA will be possible each afternoon and evening through next Wednesday as we remain in an active pattern. No particular day looks more active than another at this time with nebulous forcing mechanisms most days. Late/night and early morning fog will bring areas of IFR-LIFR each day. Otherwise, outside periodic convection, mostly VFR conditions are expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/WP NEAR TERM...PM/SH SHORT TERM...BMG LONG TERM...BMG/WP AVIATION...SH
Hazardous weather outlook, Aug 6, 3:45 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 345 AM EDT Sat Aug 6 2022 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-070745- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 345 AM EDT Sat Aug 6 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms today and tonight may produce moderate to heavy rainfall, which could cause localized areas of flash flooding. A few storms could also produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected each afternoon and evening through mid week. These storms may pose a flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>006-019-020-VAZ032>035-043>047-058-059-070745- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 345 AM EDT Sat Aug 6 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. A few storms today and tonight may be produce isolated flash flooding. Isolated damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected each afternoon and evening through mid week. These storms may pose a flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, Aug 6, 11:18 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 AM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 1 E DANVILLE CITY 36.59N 79.39W
08/05/2022 CITY OF DANVILLE VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN POWERLINES NEAR
THE INTERSECTION OF LOYAL STREET AND LYNN
STREET.
&&
ASLocal storm report, Aug 6, 11:23 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 2 SSW DANVILLE CITY 36.56N 79.43W
08/05/2022 CITY OF DANVILLE VA 911 CALL CENTER
A TREE WAS BLOWN DOWN AND FELL ACROSS THE
ROAD ON MILTON AVENUE.
&&
ASLocal storm report, Aug 6, 11:24 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 SSW WESTOVER HILLS 36.59N 79.46W
08/05/2022 CITY OF DANVILLE VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN TWO TREES ON
RIVERSIDE DRIVE.
&&
ASSpecial weather statement, Aug 6, 12:19 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1219 PM EDT Sat Aug 6 2022 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-061815- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1219 PM EDT Sat Aug 6 2022 ...Expect Showers and Thunderstorms With Torrential Downpours This Afternoon... At 1215 PM EDT, scattered showers and thunderstorms were developing across the higher terrain, mainly west of the Blue Ridge. The shower coverage is expected to increase, with numerous showers and thunderstorms anticipated by mid afternoon. Steering winds aloft are weak, so expect slow moving thunderstorms. This will result in prolonged periods of rain for some areas. The atmosphere is also very moist, so storms will be rain efficient, with the potential for up to 3 inch an hour rainfall rates. This may result in localized excessive rainfall and potential for isolated flash flooding. In addition, the strongest storms are expected to contain frequent lightning. For your safety, please monitor area streams and creeks and be on the lookout for any flooding. If you are driving and encounter these storms, expect a rapid drop in visibility and ponding of water on the highway. Lightning is also a hazard, so if a thunderstorm occurs, please move indoors, or into a vehicle, to limit the threat of being struck by lightning. Remember, if you can hear thunder, you are close enough to get struck by the lightning, even though it may not be raining. 11
Special weather statement, Aug 6, 12:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT Sat Aug 6 2022
VAZ012-013-061715-
Pulaski VA-Wythe VA-
1238 PM EDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of
southwestern Pulaski and northeastern Wythe Counties through 115 PM
EDT...
At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahams Forge, or near Max Meadows, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Max Meadows...
Allisonia...
Patterson...
Fort Chiswell...
Draper...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8082 3692 8065 3691 8066 3691 8068
3690 8068 3683 8093 3688 8109
TIME...MOT...LOC 1638Z 233DEG 10KT 3692 8091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WPSpecial weather statement, Aug 6, 1:16 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Sat Aug 6 2022
VAZ012-013-015-016-061745-
Grayson VA-Pulaski VA-Wythe VA-Carroll VA-
116 PM EDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of
south central Pulaski, southeastern Wythe, northern Carroll and
northeastern Grayson Counties through 145 PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Byllesby, or 7 miles northeast of Fries, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fries...
Allisonia...
Patterson...
Byllesby...
Grahams Forge...
Ivanhoe...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3669 8095 3678 8110 3701 8075 3685 8058
TIME...MOT...LOC 1716Z 242DEG 29KT 3681 8092
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:25 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax | 6 hr |
| Aug 5, 10:28 PM EDT | Special Weather Statement | RNK | City of Danville | 17 min |
| Aug 5, 10:40 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 4 hr |
| Aug 5, 10:45 PM EDT | Special Weather Statement | RNK | Franklin | 30 min |
| Aug 6, 1:37 AM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 3 hr |
| Aug 6, 12:38 PM EDT | Special Weather Statement | RNK | Pulaski | 37 min |
| Aug 6, 12:48 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 6, 1:16 PM EDT | Special Weather Statement | RNK | Carroll | 29 min |
| Aug 6, 1:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 24 min |
| Aug 6, 1:53 PM EDT | Special Weather Statement | RNK | Giles | 37 min |
| Aug 6, 1:57 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Aug 6, 2:08 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Pulaski, Wythe | 3 hr |
| Aug 6, 2:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 25 min |
| Aug 6, 2:39 PM EDT | Special Weather Statement | RNK | Craig | 36 min |
| Aug 6, 3:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Aug 6, 3:29 PM EDT | Special Weather Statement | RNK | City of Martinsville | 31 min |
| Aug 6, 3:33 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Aug 6, 4:29 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Aug 6, 5:18 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Aug 6, 1:51 AM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
| Aug 6, 2:42 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| Aug 6, 2:43 PM EDT | Special Weather Statement | RNK | Rockingham | 32 min |
| Aug 6, 3:47 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.